Alert archive / Nevada / Red Flag Warnings in 2024

Red Flag Warning 7, NWS Reno, NV

August 11, 20245 counties in California; 7 counties in Nevada

NWS Reno, NV issued this red flag warning at Aug 11, 2024, 1:21 PM PDT for 5 counties in California; 7 counties in Nevada. It took effect at Aug 12, 2024, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2024, 1:21 PM PDT (20:21 UTC)
In effect from
Aug 12, 2024, 12:00 PM PDT
Expired
Aug 12, 2024, 8:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 34 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS85 KREV 112021
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
121 PM PDT Sun Aug 11 2024

CAZ278-NVZ420-421-423-429-458-130300-
/O.UPG.KREV.FW.A.0006.240812T1900Z-240813T0300Z/
/O.NEW.KREV.FW.W.0007.240812T1900Z-240813T0300Z/
Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
121 PM PDT Sun Aug 11 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA AND PORTIONS OF
FAR NORTHEASTERN CALIFORNIA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon to 8 PM PDT Monday. The Fire Weather Watch is no longer in
effect.

* CHANGES...Upgraded the Fire Weather Watch to a Red Flag 
  Warning.

* Affected Area...Fire Weather Zone 278 Eastern Lassen County, 
  Fire Weather Zone 420 Northern Sierra Front including Carson 
  City, Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties, Fire Weather Zone 423 West 
  Humboldt Basin in Pershing County, Fire Weather Zone 429 
  Lahontan Basin including Churchill and Eastern Mineral 
  Counties and Fire Weather Zone 458 Northern Washoe County.

* Winds...Southwest to west 20 to 25 mph with gusts 30 to 35 mph.

* Humidity...Minimum values down to as low as 9 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
3 follow-up statements
745 
WWUS85 KREV 121510
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
810 AM PDT Mon Aug 12 2024

CAZ272-130300-
/O.EXA.KREV.FW.W.0007.240812T1900Z-240813T0300Z/
Greater Lake Tahoe and Truckee Area-
810 AM PDT Mon Aug 12 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR GREATER LAKE TAHOE
AND TRUCKEE AREA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon today to 8 PM PDT this evening.

* CHANGES...Upgraded the Fire Weather Watch to a Red Flag 
  Warning.

* Affected Area...Fire Weather Zone 272 Greater Lake Tahoe and 
  Truckee Area.

* Winds...Southwest to west 20 to 25 mph with gusts 30 to 35 mph.

* Humidity...Minimum values down to as low as 9 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ278-NVZ420-421-423-429-458-130300-
/O.CON.KREV.FW.W.0007.240812T1900Z-240813T0300Z/
Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
810 AM PDT Mon Aug 12 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA
AND PORTIONS OF FAR NORTHEASTERN CALIFORNIA...

* CHANGES...Upgraded the Fire Weather Watch to a Red Flag 
  Warning.

* Affected Area...Fire Weather Zone 278 Eastern Lassen County, 
  Fire Weather Zone 420 Northern Sierra Front including Carson 
  City, Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties, Fire Weather Zone 423 West 
  Humboldt Basin in Pershing County, Fire Weather Zone 429 
  Lahontan Basin including Churchill and Eastern Mineral 
  Counties and Fire Weather Zone 458 Northern Washoe County.

* Winds...Southwest to west 20 to 25 mph with gusts 30 to 35 mph.

* Humidity...Minimum values down to as low as 9 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
939 
WWUS85 KREV 121513 CCA
RFWREV

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Reno NV
813 AM PDT Mon Aug 12 2024

CAZ272-130300-
/O.COR.KREV.FW.W.0007.240812T1900Z-240813T0300Z/
Greater Lake Tahoe and Truckee Area-
813 AM PDT Mon Aug 12 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR GREATER LAKE TAHOE
AND TRUCKEE AREA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon today to 8 PM PDT this evening.

* CHANGES...Initial issuance.

* Affected Area...Fire Weather Zone 272 Greater Lake Tahoe and 
  Truckee Area.

* Winds...Southwest to west 20 to 25 mph with gusts 30 to 35 mph.

* Humidity...Minimum values down to as low as 9 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ278-NVZ420-421-423-429-458-130300-
/O.COR.KREV.FW.W.0007.240812T1900Z-240813T0300Z/
Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
813 AM PDT Mon Aug 12 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA
AND PORTIONS OF FAR NORTHEASTERN CALIFORNIA...

* CHANGES...No Changes.

* Affected Area...Fire Weather Zone 278 Eastern Lassen County, 
  Fire Weather Zone 420 Northern Sierra Front including Carson 
  City, Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties, Fire Weather Zone 423 West 
  Humboldt Basin in Pershing County, Fire Weather Zone 429 
  Lahontan Basin including Churchill and Eastern Mineral 
  Counties and Fire Weather Zone 458 Northern Washoe County.

* Winds...Southwest to west 20 to 25 mph with gusts 30 to 35 mph.

* Humidity...Minimum values down to as low as 9 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
249 
WWUS85 KREV 130320
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
820 PM PDT Mon Aug 12 2024

CAZ272-278-NVZ420-421-423-429-458-130430-
/O.EXP.KREV.FW.W.0007.000000T0000Z-240813T0300Z/
Greater Lake Tahoe and Truckee Area-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
820 PM PDT Mon Aug 12 2024

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY
FOR WESTERN NEVADA AND PORTIONS OF FAR NORTHEASTERN CALIFORNIA...

Winds have decreased below criteria. As such, the Red Flag 
Warning will be allowed to expire as scheduled. 

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 11, 2:06 AM PDT, 11 hours 15 minutes earlier.

Area forecast discussion, Aug 11, 2:06 AM PDT, 11 hours 15 minutes before
Area Forecast Discussion
National Weather Service Reno NV
206 AM PDT Sun Aug 11 2024

.SYNOPSIS...

* Warm and breezy today, with decreasing smoke impacts.

* Increasing winds Monday bring about critical fire weather
  conditions for much of the region.

* Temperatures remain near to slightly below average through the
  end of the week.

&&

.DISCUSSION...

Today appears to be the last day of above-normal temperatures for at
least the next week, with generally zonal flow currently prevailing
over the region. This pattern will continue to support enhanced
afternoon breezes today, with gusts to 20-30 mph expected areawide.
Area lakes may experience choppy conditions this afternoon, so
exercise caution if you plan to take advantage of this pleasant
weekend weather on the water. In terms of smoke, latest HRRR near-
surface smoke simulations indicate impacts are generally similar to
those observed yesterday, with some areas of smoke and haze moving
into northern Lassen County and the Sierra Front this afternoon and
evening. Note that impacts are highly dependent on continued fire
activity on the Crozier and Park Fires. For up-to-date air quality
information, visit fire.airnow.gov.

A shortwave trough deepens over northern California into Monday,
with 700-mb winds increasing to around 30 kts over the Sierra and
western Nevada by early Monday morning. Winds remain elevated into
the evening hours, translating to gusty winds to 30-35 mph for most
valleys, and 50-60 mph along Sierra ridges. When coupled with low
daytime RH values, these gusty winds will result in an extended
period of critical conditions across western Nevada and portions of
northeast California and the Eastern Sierra. Find more details on
these critical conditions in the Fire Weather Discussion below. In
addition to fire weather concerns, winds may also create areas of
blowing dust, high-profile vehicle restrictions, and impacts to lake
recreation.

Winds nudge down on Tuesday, but remain elevated through the
afternoon. Otherwise, ensembles continue to support a general
troughing pattern persisting across the western US through the
remainder of the week. This will promote dry conditions, near to
slightly below average temperatures, and afternoon breezes
through the end of the week. Whitlam

&&

.AVIATION...

* Smoke from the Park and Crozier Fires may bring some haze to the
  Tahoe Basin, Sierra Front, and Lassen County this afternoon and
  evening, but doesn't look to impact much outside of slantwise
  visibility.

* Cumulus buildups with some virga showers are possible again this
  afternoon and evening generally south of the I-80 corridor
  between 21-03z. Otherwise, conditions remain dry areawide.

* Breezy SW winds this afternoon with gusts to 20-25 kts for most
  regional terminals. Stronger winds expected Monday as an upper-
  level trough moves into the region, with gusts increasing to 25-30
  kts from late morning through the afternoon. 700-mb winds around
  30 kts may induce mountain wave turbulence and periods of low
  level wind shear.

Whitlam

&&

.FIRE WEATHER...

Elevated fire weather concerns expected today due to dry conditions
and enhanced afternoon breezes to 20-30 mph. Localized areas with 1-
3 hours of critical conditions are possible this afternoon,
especially across northern Washoe County into eastern Lassen
County and the northern Sierra Front.

A Fire Weather Watch is in effect for western Nevada and portions of
northeast California and the Eastern Sierra on Monday afternoon and
evening. Daytime RH values in the teens coupled with widespread wind
gusts 30+ mph will result in critical fire weather conditions across
the aforementioned areas. While not in the watch area, conditions
may briefly approach critical levels in the Tahoe Basin and east
side higher terrain for 1-3 hours (fire zones 271-272) as humidity
will fall to 15-25% with winds close to 30 mph. Whitlam

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Monday afternoon through Monday evening
     NVZ420-421-423-429-458.

CA...Fire Weather Watch from Monday afternoon through Monday evening
     CAZ278.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:03 PM PDTLake Wind AdvisoryREVAlpine, El Dorado, Mono, Nevada, Placer32 hr

Nearby

Red Flag Warnings in Nevada, 2024Red Flag Warnings in California, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.